Buh Bye, Seroquel

So, I’ve made a decision to come off of Seroquel. The weight I’ve gained with it has overstayed it’s (non-existent) welcome.

Bipolar weight pills

I know what you must be thinking. And before you lecture me on quitting meds, please know I am making this move based on careful consideration. I have been on Seroquel for about two years now, along with Lithium and Abilify. My current dose is 200mg. When I first started taking it, I just noticed my extreme sleepiness. This was good, since I am a natural insomniac. I started on only 100mg, and after some time, went up to the current dose. I know people on higher doses, and folks on lower doses. Every individual is different. Dosages are based on brain chemistry, body weight, interactions with other meds, etc.

The Cost of Side Effects

I certainly don’t want to scare anyone out of taking Seroquel because it is a really effective drug, and it has absolutely saved my life in many ways. It’s just that I am at a point where the side effects are not worth my time anymore. Seroquel is known for weight gain as a side effect (several psych meds have this quality), and I have been researching many sources and forums, as well as discussions with my psychiatrist, and it is an unfortunate fact. I put on 20 pounds with this medication. Many other folks have put on 40-50 pounds. On my 5’1″ frame, 20 pounds is kind of a lot.

It’s a Personal Thing

I definitely battled with this decision. I already have insomnia, and Seroquel has helped rock me to sleep each night since taking it. I also haven’t had any full blown manic episodes since being treated with it. So, yes, coming off of it does frighten me a little. But, conversely, I am becoming quite dismayed at stepping onto the scale and not seeing it budge. I have completely changed my eating habits, which includes pretty much all health food, and small portions. I even signed up for a gym membership. Yet my jeans still don’t fit. I feel discouraged and it’s bringing me down.

Keeping Up With Progress

So far I have cut my dose in half and I am having a hard time falling asleep at night. I am not experiencing any mania or psychotic episodes, luckily. My wife is fully aware of my plan, and is on board. This helps with monitoring my moods, especially with the changing season.

scale
I have not yet spoken to Dr. B. about this. I plan to at our next appointment, which isn’t until May. Honestly, I want to see how well I do without his input right now. Also, I’m a little shy of trust for him and his office after the urinalysis incident. I just thought I’d share my current experience with you guys. We all know what a pain in the ass it is to find meds that work out for us in all areas.

Sources:
Seroquel XR Side Effects Study
(Just Google Seroquel and weight gain/side effects. There is a world of information on the topic.)

Advertisements

13 thoughts on “Buh Bye, Seroquel

  1. I take Seroquel and have put on almost 30 pounds. I’ve been contemplating giving them up as well. Thanks for sharing your own experiences with it.

  2. After coming off Abilify after 2.5 years due to akithisia, they put me on Seroquel again…which I’m not thrilled about. I was on it maybe four years ago, and I gained about 30 pounds on it. I’ve only been on it about 3 months and already I’ve gained 8 pounds. Uuuugh!!

    My psych says there’s a drug I can go on to counteract the weight gain (sorry, I don’t remember the name) but that has it’s own list of side effects, one of which I believe is that you can’t drink any alcohol…sucky.

    I hope coming off Seroquel is helpful for you 🙂

  3. I felt the same about Seroquel. It is aweful. I switched to Abilify and I take 5mg at night and it has helped a great deal. I found that taking it in the morning caused me to have a bit of a binge eating issue but not severe. I’ve added 20 mg adderall xr (xr is better cause it does not bring on mania like the instant release) which counter acts the hunger and tiredness I feel from the Abilify. There’s also Vyvance which is actually prescribed now specifically for binge eating. lol

    Just a suggesting as I felt too that Seroquel is the devil!

    • Hey thanks for the feedback. I’m actually on Abilify 2.5mg right now. I was on 5mg but developed a bad under eye twitch, so my psychiatrist cut it in half. I’ve not experienced binge eating issues. Because I have co-occurring ADHD, I take Adderall already. My doc keeps close monitoring on this due to inducing potential mania. The Seroquel has been amazing in all aspects minus weight. I’m a little nervous about letting it go, but I want my body back too!

      • I actually had a great doc in south florida, who i miss dearly, who prescribed me lithium for about 6 months. I didnt want to take it cause of the weight gain issue but she informed me that the weight gain comes with the higher dosages. She kept just at whatever dose would not require a blood test and that dosage did not cause any weight gain or bad side effects for me. I honestly have to say that know not ONE person who has said that Seroquel was good. It is aweful and sometimes i feel that psychs prescribe as “here ya go
        …try THIS,” hoping for the best then chamge from there. Lol

  4. I came off seroquel too – I’ve been on it twice. First time under my own steam, second time with my psychiatrist on board. I should have come off slowly the first time, it affected me badly. Second time, she prescribed something to replace it and so I didn’t need to cut down, I just stopped. I could handle all its side effects except for the hectic breathlessness late at night — that freaked me out so badly.

    • Interesting that you became breathless with Seroquel. I experience nasal congestion as it ‘kicks in’ each night. It’s usually simultaneous with the sleepy, zombie effect.

  5. Good luck. I was on seroquel and couldn’t handle the weight gain either. Thankfully my dr listened to me and took my input and put me on Latuda. No binge eating for me on this med!

    • That’s awesome you found something that works for you! I’ve heard of Latuda & from my reading, it appears to be prescribed to patients dealing mostly with bipolar type 2 & depression, & not so much for patients who predominantly have manic episodes. I have bp type 1. What are your thoughts on this?

  6. I just switched from Resperidone to Seroquel. Apparently, Seroquel is worse for weight gain than Resperidone. Not excited about that since I already have gained weight but the Resperidone made me so flat at least on Seroquel I am starting to come out of that numbness. I wish you all the best as you transition. 🙂

    • Thanks so much! I’m glad you are feeling better on the seroquel. It really has been a great med for me & helped my stability so much. It’s been a very tough decision to come off of it.

      • Yeah no doubt! I had the same doubts when I switched my meds and it was a rough process at first. Wishing you the best! 🙂

Tell us your thoughts.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s